Idiopathic guttate hypomelanosis-like lesions in patients with mycosis fungoides: A new adverse effect of phototherapy

R. Friedland, M. David, M. Feinmesser, S. Fenig-Nakar, E. Hodak

Research output: Contribution to journalArticlepeer-review

Abstract

Background Idiopathic guttate hypomelanosis (IGH) is a common pigmentary disorder, the aetiology and pathogenesis of which are largely unknown. The appearance of IGH-like lesions during phototherapy has been reported previously in only one patient. Objective To describe the clinical and histological features of phototherapy-induced IGH-like lesions, their relation to ultraviolet dosimetry and the course of this eruption in patients with mycosis fungoides (MF). Methods The files of all patients with MF who underwent phototherapy in our centre from 1992 to 2008 were searched to identify those in whom IGH-like lesions appeared during treatment. Results Among 87 patients with early-stage MF who underwent phototherapy, seven acquired IGH-like lesions during monotherapy with narrow-band ultraviolet B (NB-UVB; four patients) or psoralen and ultraviolet A (PUVA; three patients). All but one had a light complexion. The lesions appeared in areas exposed to ultraviolet light, and not exclusively on the skin previously involved by the disease. The mean number of exposures until appearance of the lesions was 92 for NB-UVB and 137 for PUVA. Biopsy study showed a decreased number of melanocytes. Phototherapy was discontinued in four patients, of whom three showed a partial or complete disappearance of the IGH-lesions. The other three patients are still receiving phototherapy, with no change in their IGH-like lesions. Conclusions Phototherapy may induce an eruption bearing similar clinical and histopathological features to IGH. The eruption is rare, appears to emerge only after prolonged therapy and seems to be reversible upon discontinuation of phototherapy. IGH-like eruption should be added to the list of side-effects of phototherapy.

Original languageEnglish
Pages (from-to)1026-1030
Number of pages5
JournalJournal of the European Academy of Dermatology and Venereology
Volume24
Issue number9
DOIs
StatePublished - Sep 2010

Keywords

  • cutaneous T-cell lymphoma
  • hypopigmentation
  • side effect

Fingerprint

Dive into the research topics of 'Idiopathic guttate hypomelanosis-like lesions in patients with mycosis fungoides: A new adverse effect of phototherapy'. Together they form a unique fingerprint.

Cite this